Anaphylactic shock caused by intramuscular injection of midazolam during the perioperative period: a case report
Related Experiment Video
Updated: Mar 14, 2026

Measuring Local Anaphylaxis in Mice
Published on: October 14, 2014
Kyu Nam Kim1, Dong Won Kim1, Yeong Hun Sin1
1Department of Anesthesiology and Pain Medicine, Hanyang University Hospital, Seoul, Korea.
Abstract:
Although anaphylactic shock during the perioperative period is rare, it can be lethal due to severe cardiovascular and respiratory collapse. Midazolam is generally used as premedication for relieving anxiety about the operation, and the danger of anaphylactic shock after intramuscular injection is not widely recognized. We report the first case of anaphylactic shock occurring during the perioperative period after intramuscular injection of midazolam. Since anaphylactic shock after intramuscular injection can be of slow onset, the operation should be delayed if an anaphylactic reaction is suspected, even if the symptoms are limited. In addition, anesthesiologists should be prepared for the occurrence of anaphylaxis at any time in the perioperative period.
Related Concept Videos
Parenteral Anesthetics: Overview
Allergic Reactions: Anaphylaxis
Allergic Reactions
Depolarizing Blockers: Pharmocokinetics
Local Anesthetics: Clinical Application as Epidural Anesthesia
Since epidural anesthetics can be infused through an epidural catheter, all types of drugs, including short-acting ones, can be administered. Chloroprocaine and lidocaine are examples of short and long-duration anesthetics, respectively. Bupivacaine...
Local Anesthetics: Adverse Effects
Once absorbed into the systemic circulation, local anesthetics can affect the organs that depend on the functioning of sodium...

